Drug-induced hemolytic anemia may be caused by immune-mediated hemolysis, oxidative injury, or thrombotic microangiopathy. It may present acutely (within 1 hour of administration) or within weeks of taking the drug. Symptoms include weakness, fatigue, pallor, dyspnea, headache, and cardiac irregularities.
Drug-induced hemolytic anemia occurs when the drug binds to the RBCs and is recognized as an antigen by a circulating antibody. Various types of "drug-dependent" reactions may occur; however, the overall result is destruction of an opsonized RBC through phagocytosis causing extravascular hemolysis. Drugs may also alter the RBC membrane, causing antibodies to recognize these alterations as foreign. This type of reaction is less common and can present weeks to months after drug initiation.
Oxidative hemolysis causes RBC injury by triggering the production of intracellular hydrogen peroxide. Glucose-6-phosphate dehydrogenase (G6PD) deficiency and hemoglobin H disease are examples of conditions in which oxidative hemolysis occurs in response to certain medications.
Drug-induced thrombotic microangiopathy (TMA) may be immune or nonimmune mediated. Immune-mediated cases involve antibodies that cause direct tissue toxicity, resulting in thrombus formation and injuring small arterioles / capillaries. RBCs then become fragmented as they pass through these thrombi. Nonimmune-mediated cases are caused by drugs that directly damage tissues.
Drugs such as chemotherapeutic agents cause anemia through the suppression of bone marrow.
Lastly, drugs that impair metabolism of folic acid and interfere with DNA synthesis may induce megaloblastic anemia. Hydroxyurea is one of the most common examples.
D64.81 – Antineoplastic chemotherapy induced anemia
D64.9 – Anemia, unspecified
428383000 – Anemia caused by medication
Differential Diagnosis & Pitfalls
Drug Reaction Data